Oklahoma, 2021Flood in Oklahoma, December 18 to 19, 2021
December 18 to 19, 2021 · NWS TSA · 1 event in 1 county or zone
Widespread showers and thunderstorms developed across northeastern Oklahoma and northwestern Arkansas on the 17th, north of a warm front that was approaching from northeastern Texas, and ahead of a strong upper level disturbance that moved into the Southern Plains from the Southern Rockies. Unseasonably rich moisture was in place across the area, which promoted locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed across northeastern Oklahoma and northwestern Arkansas on the 17th, north of a warm front that was approaching from northeastern Texas, and ahead of a strong upper level disturbance that moved into the Southern Plains from the Southern Rockies. Unseasonably rich moisture was in place across the area, which promoted locally heavy rainfall. Some of the thunderstorms moved repeatedly over the same areas, which also resulted in locally heavy rainfall. Widespread two to four inch rainfall amounts fell across northeastern Oklahoma and northwestern Arkansas, with locally as much as five inches of rain reported in the Illinois River basin. This heavy rainfall resulted in flooding along the Illinois River, with moderate flooding occurring near Tahlequah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 18, 10:25 AM CST, 20 minutes earlier.
Area forecast discussion, Dec 18, 10:25 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1025 AM CST Sat Dec 18 2021
...New SHORT TERM...
.SHORT TERM...
(The rest of today )
Issued at 1023 AM CST Sat Dec 18 2021
Earlier zone update was to remove PoPs across SE OK. Clouds continue
to decrease from NW to SE as high pressure builds in across the area.
Will update again for sky cover, otherwise first period elements are
in line with latest obs/trends.
Updated ZFP/PFM/AFM out shortly.
&&
.LONG TERM...
(Tonight through Friday)
Issued at 322 AM CST Sat Dec 18 2021
Sunday will start off rather cold as sfc high settles over the
area, with low temps in the 20s and some upper teens near the
KS/OK border. Some patchy radiation fog may also develop in areas
that have seen the most rain, but at this time given the dry
airmass intruding do not expect this to have much impact. The
cold weather will stick around Sunday before temperatures begin
to warm right back above normal, something we have see plenty of
this month.
The pattern looks quiet as we move toward Christmas with potential
for anomalously warm temperatures, especially the latter half of
next week.
&&
.AVIATION...
(12Z TAFS)
Issued at 511 AM CST Sat Dec 18 2021
Showers will exit far southeast Oklahoma and western AR early this
morning. Areas of MVFR cigs will persist for most sites early, with
improvement expected after 15Z. North winds will remain gusty
through the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 45 23 45 27 / 0 0 0 0
FSM 52 28 48 27 / 0 0 0 0
MLC 50 25 45 26 / 0 0 0 0
BVO 44 17 44 24 / 0 0 0 0
FYV 47 22 47 23 / 0 0 0 0
BYV 45 26 45 26 / 0 0 0 0
MKO 47 24 44 26 / 0 0 0 0
MIO 44 21 44 26 / 0 0 0 0
F10 47 23 45 26 / 0 0 0 0
HHW 54 29 47 29 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...23
LONG TERM....14
AVIATION...18
Hazardous weather outlook, Dec 18, 4:13 AM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
413 AM CST Sat Dec 18 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
413 AM CST Sat Dec 18 2021
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Showers will gradually diminish across southeast Oklahoma and
western Arkansas this morning. North winds behind the cold front
will become breezy, with occasional gusts around 20 to 30 mph
likely.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through FRIDAY...No Hazards.
EXTENDED DISCUSSION...
Sunday will be dry and chilly, but expect a strong warming trend
through next week. No precipitation is forecast at this time.
weather.gov/tulsa contains additional information.
Flood, Cherokee
- When
- December 18, 10:45 AM CST to December 19, 7:15 PM CST
- Where
- Cherokee County, 1.81 mi WNW of Moodys to 2.15 mi N of Scraper
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.040, -94.980
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 10:45 am CST on December 18th. The river crested at 14.94 feet at 10:00 am CST on the 19th, resulting in moderate flooding. Some roads were flooded and impassable, and some cabins and parks were flooded. The river fell below flood stage at 7:15 pm CST on the 19th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, December 18, 20211 death · $20,000 · 1 event
- Tornado and Damaging Winds in Texas, December 18, 2021$212,000 · EF1 · 4 events
- Winter Storm and Winter Weather in Vermont, December 18 to 19, 2021$115,000 · 16 events
- Damaging Winds in Louisiana, December 18, 2021$33,000 · 50 kt wind · 7 events
- Winter Weather in New York, December 18 to 19, 202118 events
- Winter Weather in Maine, December 18 to 19, 202115 events
- Winter Storm and Winter Weather in New York, December 18, 20219 events
- Heavy Snow and Winter Weather in Montana, December 18 to 20, 20218 events
- Winter Storm in New Hampshire, December 18 to 19, 20218 events
- Ice Storm and Heavy Snow in Alaska, December 18 to 22, 202162 kt wind · 6 events
- Winter Storm in Maine, December 18 to 19, 20216 events
- High Wind in Montana, December 18 to 20, 202177 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996576.